These Common Medical Supplies Can Cause Allergic Reactions
If you have a chronic illness and frequently undergo medical procedures, surgeries and doctor’s appointments, you may start to notice after a while that you come away from the appointment with allergy-like reactions. Though you wouldn’t necessarily think you can have any adverse effects from medical supplies that are meant to help you get healthier, it is possible to develop an allergy or even just have a sensitivity to them. If you come into contact with medical equipment frequently, it’s important to know exactly what you are sensitive to, so you can inform your doctors and avoid using the product in the future.
Below are five types of medical supplies known to cause allergies or sensitivities in some people, as well as symptoms to watch out for and what to do if you suspect you have an allergy.
One of the most common medical allergies is to latex. Latex is found frequently in medical settings, in things like rubber gloves, IV tubing, syringes, adhesives, catheters and bandages. People with this kind of latex allergy are reacting to natural rubber latex, which is different than synthetic rubber latex found in products like “latex” house paint.
2. Topical Antibiotics
Topical antibiotics include creams, gels, ointments, and eardrops that are applied to the skin to prevent or treat infection. These topicals may include neomycin or bacitracin, which are known to cause allergic reactions in some people.
Michelle Yasharpour, an allergy, immunology and asthma specialist in private practice in Beverly Hills, California, told The Mighty she once had a patient who thought she was allergic to Band-aids, but after testing learned she was actually allergic to the antibiotic that had been applied.
If you get an allergic reaction after getting a hip implant, knee implant, or coming in to contact with surgical steel, you may be allergic to a metal like nickel or cobalt. If you’re experiencing allergy-like reactions after surgery, it’s a good idea to test for a metal allergy.
Although uncommon, some people do have allergies or bad reactions to anesthesia. Benzocaine (brand name Orajel) is a topical anesthesia that may cause a reaction. It’s possible to be allergic to a drug used in general anesthesia, like neuromuscular numbing agents and antibiotics like penicillin. However, it is important to isolate the specific cause of the reaction (and confirm it is really an allergy), as it could also be from something unrelated like latex, or simply a side effect of anesthesia but not an allergy (side effects of general anesthesia include confusion, dizziness, nausea, and feeling cold).
If you have red hair, you might have a unique experience with anesthesia. Some studies have shown that redheads require larger doses of anesthesia and may be resistant to local pain medication like Novocaine. Scientists believe this is because the gene mutation that results in red hair is also linked to genes that influence the body’s sensitivity to pain.
5. Oral or IV Antibiotics
Some people have allergies to antibiotics administered orally or through an IV, with penicillin being the most common. Like with anesthesia, you should confirm with an allergist that you are truly allergic to the antibiotic before stopping or changing your dosage on your own. Although unpleasant, an adverse reaction could just be a side effect.
5. Medical Adhesives
If you’re having a reaction to a medical adhesive or tape, it could be due to a simple irritation, or an allergy. Both may include red, itchy skin reactions, though allergies may also include swelling and blisters that get worse with repeated exposure. Chemicals that are often found in adhesives tapes, wipes and liquids and may cause a reaction include acrylate, colophony and mastisol.
What Are the Signs of an Allergy?
Reactions and sensitivities that are caused by substances touching the skin are known as contact dermatitis — an allergy “type” many medical sensitivities fall under. Common symptoms of allergies include skin reactions, rash, itching, inflammation and swelling. Yasharpour cautioned that contact dermatitis reactions can happen days after exposure.
“It’s sometimes difficult because it’s not such an immediate reaction like with food, where you know there’s a direct relationship because it happens right after,” Yasharpour said. “But it can happen days later.”
In rare cases, those with severe allergies may experience anaphylaxis, which causes difficulty breathing, dizziness, and swelling of the throat.
y6You are more likely to have an allergy to medical devices or supplies if you are “atopic,” i.e. already have a predisposition towards other allergies like food, seasonal allergies, skin allergies and allergies to medication. You’re also more likely to have a medical allergy if you are frequently exposed to the substance; for example, if you work in the medical field and often come into contact with latex, you’re more likely to develop a latex allergy.
What You Should Do If You Think You Are Having a Reaction
If you suspect you are having an allergic reaction, Yasharpour recommended stopping using the substance you believe is causing it right away. To formally diagnose an allergy, see an allergist, who will likely do a patch test in which items that are suspected to be causing a reaction are put on the skin to see if there is a reaction.
Yasharpour also cautioned that even products that are touted as “natural” or “organic” or given by a doctor can cause allergic reactions since they contain products that people can be allergic to. If you are having a reaction, don’t discount the possibility that a “natural” product could be the culprit.